Illinois, 2017

Hail in Illinois, August 28, 2017

August 28, 2017 · NWS LOT · 2 events in 2 counties and zones

Scattered thunderstorms moved across parts of northern Illinois during the afternoon of August 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across parts of northern Illinois during the afternoon of August 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 28, 1:22 PM CST, 33 minutes earlier.

Area forecast discussion, Aug 28, 1:22 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
222 PM CDT Mon Aug 28 2017

.SHORT TERM...
221 PM CDT

Through Tuesday...

For the remainder of the afternoon, the main concern will be
scattered thunderstorms.  An unseasonable cold upper low centered
over the IL/WI border is generating scattered showers and
thunderstorms.  Steep mid level lapse rates and modest sfc warming
have enhanced instability and some thunderstorms are getting
relatively strong.  The environment under the cold core upper low is
conducive to funnel cloud cloud and small hail development.
Environmental conditions conducive to these types of funnel clouds
are generally not conducive to funnels that would touch the ground.
However, there is certainly a chance for a funnel to touch ground,
but it is unlikely that they would cause any significant damage, if
any.  Latest radar imagery as of 2pm CDT shows the shra/tsra
coverage increasing across nrn IL, but some activity could still
spread into nwrn Indiana late this afternoon as well.  The upper low
is very slowly lifting to the northeast, so some showers and
thunderstorms could linger over the ern portions of the CWA into
this evening, with the main concentration of thunderstorms most
likely under the main core of the upper low with sct showers
persisting through the night under the more general long wave
trough.

The latest guidance suggests that the upper trough will be slow to
lift away from the region tomorrow.  So, there will be a renewed
chance for some isold/sct showers and thunderstorms tomorrow,
particularly from late morning through early afternoon.  By late
afternoon, sfc high pressure will spread across the middle and upper
Mississippi Valley while the upper low conntinues to slowly lift out
to the northeast.  Though the moning and early afternoon hours, sfc
flow will be nely, off of Lake Michigan, keeping lakefront locations
unseasonably cool, and much of the region under a broken to overcast
stratus deck.  Highs tomorrow should only be in the low 70s along
the lakefront, including downtown Chicago, and mid 70s inland.

&&

.LONG TERM...
325 AM CDT

Tuesday through Sunday...

Forecast issues in the longer term focus mainly on the lingering
upper low across the area Tuesday, and a cold front which will
settle across the area Thursday. Medium-range guidance is in
reasonable agreement in depicting a brief warm-up next weekend
ahead of another cold front, which arrives late Sunday or Sunday
night, and leads to much cooler weather into the following week.

Our upper low is progged to be over far northwest Indiana Tuesday
morning, with surface trough reflection along the IL/IN border
region. Mid-level cold pool, +2C or so at 700 mb, lingers across
especially eastern portions of the cwa into the afternoon as the
trough slowly drifts to the east. Forecast soundings continue to
depict weak diurnal instability developing by afternoon, with NAM
forecast MLCAPEs ranging from roughly 300 J/kg in the west to 500
J/kg in the east/southeast, which should again support isolated to
scattered shower and thunderstorm development especially across
the southeastern counties and locations east of the cwa.

Weak surface high pressure spreads across the area Tuesday night
into Wednesday as the weakening upper low/trough finally moves
east of the area. Cool advection in low levels over warm lake
waters will likely support some lake-induced clouds early
Wednesday morning into northwest Indiana, and perhaps a few
sprinkles, but other areas should be dry Tuesday night and
Wednesday. Synoptic north-northeast winds will provide some lake
cooling both days, with low level thermal fields from models
supporting highs from the low-mid 70's near the lake to the upper
70's farther inland. Lake cooling should be weaker Wednesday,
which along with warmer air aloft should allow upper 70's to
around 80 for highs away from the lake shore.

Guidance is in good agreement in depicting amplification of a
western North American upper ridge Wednesday, with concurrent
amplification of a downstream trough across Ontario and the
northern Great Lakes into early Thursday. While surface low
pressure associated with this mid-level trough passes well
north/northeast of the Lakes, it does trail a cold front across
the region which is progged to settle across the forecast area
Thursday, with the potential for some showers or light rain during
the day. Surface high pressure then builds across the Great Lakes
Thursday night into Friday. Cooler low level air mass and breezy
northeast surface winds may limit temps to around 70 degrees near
the Lake especially on Thursday, with some lake-induced stratocu
likely as 850 mb temps fall to +10/11C.

The center of the surface high moves east on Friday, allowing
lighter winds and a bit of moderation in temperature while
maintaining dry weather in the western periphery of the surface
ridge. Medium range models then depict another strong short wave
trough propagating from the Canadian prairies into Ontario and the
northern Lakes next weekend, with another surface low developing
and passing north of the Lakes. This low also trails a cold front
into the region by late Sunday or Sunday night, with low level
winds turning southwesterly ahead of it. GFS and ECMWF warm low
level temps up significantly in warm advection ahead of the front,
potentially well into the 80's. GEM is less bullish with the
warm-up, brining remnants of former Hurricane Harvey further north
into the Midwest by Sunday. So forecast confidence lowers a bit
by late in the weekend. All guidance hints at a much cooler
pattern evolving just beyond the Labor Day holiday however, with a
deep long wave trough developing across the eastern half of the
CONUS early next week.

Ratzer

&&

.AVIATION...
For the 18Z TAFs...

Multiple forecast concerns this period including the potential
for isold/sct shra/tsra, a lake breeze wind shift to ely, areas of
fog durg the pre-dawn hours and mvfr cigs for much of tomorrow.

An unseasonably cool upper low is very slowly moving across the
region and is centered over the IL/WI border this afternoon.
Strong mid level lapse rates under the cold core upper low are
helping to enhance some of the persistent sct showers to heavier
showers and isold thunderstorms. Latest radar and lightning data
indicate that any thunderstorms are currently north of the
Wisconsin border, but with some sfc warming still possible this
afternoon, there will still be a chance for some isold tsra this
afternoon. However, latest thinking is that shra coverage will be
more extensive that tsra, have gone with a vcsh mention with any
ts being more isold and the chances of direct impact at the
terminals relatively low.

Winds across the area have been light today, with general high
pressure over the area. However, latest sfc analysis indicates an
inverted trough developing over IL/WI which should help turn winds
over nern IL to sely. The weak gradient may still allow for a lake
breeze to develop and push inland. Much of the high res model
guidance still suggests that a lake breeze should push inland,
turning winds at the Chicago area terminals to ely late this
afternoon. Confidence in timing of the wind shift to ely and wind
speed following the wind shift are low.

Light and variable winds should set up again tonight, and in spite
of persistent cloud cover, expect that areas of fog should develop
durg the pre-dawn hours, with the greatest chance for ifr
conditions at DPA/RFD while the other terminals should remain
mvfr. Winds will turn synoptically nely tomorrow and a fetch of
cool, moist air spreading inland should keep cigs at mvfr levels
through much of the day tomorrow, with some guidance suggesting
that conditions could improve to vfr in the afternoon.

&&

.MARINE...

155 am...High pressure over Quebec and New England will slowly
move east through mid week while weak low pressure over WI is in
the process of dissipating. The gradient over Lake Michigan will
slowly weaken today with southeasterly winds slowly diminishing. A
ridge of high pressure will build across the region Tuesday into
Wednesday then a cold front will move south down the lake Wednesday
night as stronger high pressure builds across Ontario. This cold
front will shift winds northerly 15-25kt with a short period of
30kts possible with the front. The high will move southeast across
the eastern lakes Thursday night and Friday. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 28, 10:49 AM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1149 AM CDT Mon Aug 28 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
291700-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
1149 AM CDT Mon Aug 28 2017 /1249 PM EDT Mon Aug 28 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...This Afternoon and Tonight.

WEATHER HAZARDS EXPECTED:
  Limited Thunderstorm Risk.
  Elevated Fog Risk.

DISCUSSION:

Areas of fog are likely during the pre-dawn hours across portions
of north central Illinois west of the Chicago and Kankakee areas.
Isolated to scattered thunderstorms are possible across the
outlook area today and this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Thunderstorm Risk.
Thursday...
  High Swim Risk.
Sunday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

Moving northeast at 20 MPH.

&&

LMZ740>745-291700-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
1149 AM CDT Mon Aug 28 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...This Afternoon and Tonight.

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Thunderstorm Risk.
Thursday...
  Hazardous Conditions for Small Craft are likely.
Sunday...
  Limited Thunderstorm Risk.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-291700-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
1149 AM CDT Mon Aug 28 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are possible mainly on the southern part
of the lake today and this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms on southern parts of the lake
Tuesday afternoon...and across the northern part of the lake
Wednesday afternoon.

&&

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Aug 28, 1:02 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Chicago/Romeoville IL
202 PM CDT Mon Aug 28 2017

ILZ003>006-008-010>014-019>023-032-033-039-282315-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Including the cities of Rockford, Belvidere, Woodstock, Waukegan,
Oregon, Dixon, Dekalb, Aurora, Elgin, Wheaton, Chicago, Ottawa,
Oswego, Morris, Joliet, Kankakee, Pontiac, Watseka, and Paxton
202 PM CDT Mon Aug 28 2017

...Funnel Clouds Possible Across Northern Illinois This Afternoon...

Atmospheric conditions are favorable for the development of funnel
clouds. These funnel clouds normally only protrude a few hundred
feet downward from the parent cloud, rotate or spin like a top,
and last a few minutes before dissipating.

These funnel clouds rarely touch the ground and typically do not
pose any sort of hazard. The atmospheric conditions that these
funnel clouds develop in do not support strong, damaging
tornadoes. However, on extremely rare occasions, these funnels can
briefly touch the ground and produce very minimal, if any, damage.

If threatening weather approaches, move indoors to a place of
safety. The National Weather Service will continue to closely
monitor the situation.

Rodriguez
Special weather statement, Aug 28, 1:10 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
210 PM CDT MON AUG 28 2017

ILZ014-019>023-032-039-282015-
Grundy IL-Cook IL-Livingston IL-Kendall IL-Will IL-Kankakee IL-
La Salle IL-Ford IL-
210 PM CDT MON AUG 28 2017

...SPECIAL WEATHER STATEMENT...

At 209 PM CDT, Doppler radar was tracking scattered strong
thunderstorms along a line extending from near Lockport to near
Mazon to near Chenoa.
Movement was east at 15 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Chicago, Joliet, Bolingbrook, Orland Park, Tinley Park, Oak Lawn,
Romeoville, Plainfield, Oswego, Lockport, New Lenox, Homer Glen,
Alsip, Ottawa, Mokena, Frankfort, Yorkville, Lemont, Midlothian and
Streator.

Including the following interstates...
 I-39 between mile markers 41 and 45.
 I-55 between mile markers 188 and 268.
 I-80 between mile markers 85 and 148.
 I-355 between mile markers 1 and 11.

LAT...LON 4058 8846 4062 8846 4062 8857 4076 8858
      4075 8893 4093 8893 4093 8905 4110 8905
      4111 8909 4116 8908 4160 8880 4170 8803
      4169 8803 4169 8796 4172 8792 4175 8766
      4119 8808 4100 8812 4100 8813 4054 8822
TIME...MOT...LOC 1909Z 260DEG 14KT 4159 8800 4117 8841 4079 8865

RODRIGUEZ

The radar

The Chicago radar (KLOT), 22 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Du Page

When
August 28, 1:55 PM CST to 1:56 PM CST
Where
Du Page County, Lisle
Reported by
NWS Employee
Coordinates
41.800, -88.080

A funnel cloud was reported extending not quite halfway to the ground.

Hail, Will

When
August 28, 2:35 PM CST
Where
Will County, Mokena
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.530, -87.880

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721124, 721123.